Phenindamine is a type of medication called an antihistamine, which helps relieve allergy symptoms. Phenindamine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Seek immediate medical help. DO NOT make the person throw up unless told to do so by poison control.
Before Calling Emergency
Determine the following information:
The patient's age, weight, and condition
Name of product (as well as the ingredients and strength, if known)
The time it was swallowed
The amount swallowed
If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Fluids by IV
Medicine (antidote) to reverse the effect of the poison
Tube through the mouth into the stomach to empty the stomach (gastric lavage)
If the patient survives the first 24 hours, recovery is good. Few patients die from an antihistamine overdose.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.